The Nursing Post Podcast

Overdose Awareness and Narcan l Episode 074

August 26, 2021
Opioid pain relievers are responsible for more deaths than deaths from both suicide and motor vehicle crashes, or deaths from cocaine and heroin combined.
 
In the 1990’s opioids were marketed to healthcare professionals as safe and non-habit forming. How wrong this was, as many doctors and APPs began writing more prescriptions to help their patients with their chronic pain, thinking this was a safe, non addictive drug. This was the beginning of the opioid epidemic in the U.S.
 
How quickly you can become addicted to opioids is unknown, however some states this can happen in as few as 5 days, but mostly the research is stating a few weeks.
 
Naloxone is an opioid antagonist. Naloxone can restore a normal breathing pattern to someone who has had an opioid overdose in about 2-3 minutes. Narcan can be given via nasal spray or injection. Most law enforcement, emergency medical professionals, and families of opioid addicts are trained to give narcan. Narcan only lasts about 30-90 minutes before the effects wear off, once narcan is given, you should seek medical attention.
 
If you or someone you know needs help with an opioid addiction, there are options.
  • You can dial 211 to speak with someone directly.
  • SAMHSA - Substance abuse mental health service administration
  • Has an Opioid Treatment Program Directory where you can search your states and find providers in your area.

Visit www.thenursingpostpodcast.com for references from today's podcast. 

Podbean App

Play this podcast on Podbean App